Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 38, NWS Sioux Falls, SD

May 15, 1998Buena Vista County, Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 4:09 PM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 4:09 PM CDT (21:09 UTC)
Expired
May 15, 1998, 4:40 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Buena Vista County, IA, Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS1 KFSD 152110 RRA
SVRFSD
IAC021-035-152140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWESTERN IOWA
  CHEROKEE COUNTY IN NORTHWESTERN IOWA

* UNTIL 440 PM CDT

* AT 407 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  DAMAGING WINDS 52 MILES EAST OF SIOUX CITY  OR 5 MILES SOUTHWEST
  OF ALTA MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STORM LAKE               AROUND 415 PM CDT
  TRUESDALE                AROUND 415 PM CDT
  LINN GROVE               AROUND 425 PM CDT
  SIOUX RAPIDS             AROUND 430 PM CDT
  MARATHON                 AROUND 430 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


RUBY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:00 AM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 15, 10:00 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT FRI MAY 15 1998

UPDATED MN/IA ZNS AND DAKOTA CO NE FOR SVR TSTM WATCH. REST OF FCST
LOOKS OK FOR NOW WITH SHWRS/TSTMS EXTNDG WWD FROM SVR AREA. HWVR WILL
TAKE A FRTHR LOOK AT TEMPS SHRTLY FOR HIGHS MAYBE NOT MAKING THE GRADE
DUE TO CLDS AND SHWRS.

.FSD...NONE
WILLIAMS

In the hours before

Local storm report, May 15, 1:39 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
139 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 AM    IDA GROVE                 IA   70 MPH TSTM GUST
05/15/98   IDA

1036 AM    SALIX                     IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1042 AM    SIOUX CITY ARPT           IA   68 MPH TSTM GUST
05/15/98   WOODBURY

1044 AM    CORRECTIONVILLE           IA   WIND DAMAGE
05/15/98   WOODBURY                       CAMPER BLOWN OVER. SEMI
                                          TRAILER OVERTURNED 4 MILES
                                          EAST OF CORRECTIONVILLE

1049 AM    SIOUX CITY                IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1053 AM    STORM LAKE                IA   63 MPH TSTM GUST
05/15/98   BUENA VISTA

1059 AM    NORTH SIOUX CITY          SD   60 MPH TSTM GUST
05/15/98   UNION

1102 AM    WASHTA                    IA   70 MPH TSTM GUST
05/15/98   CHEROKEE

1105 AM    STORM LAKE ARPT           IA   61 MPH TSTM GUST
05/15/98   BUENA VISTA

1111 AM    CHEROKEE                  IA   WIND DAMAGE
05/15/98   CHEROKEE                       SEMI TRAILER BLOWN OVER

1115 AM                              IA   60 MPH TSTM GUST
05/15/98   CLAY                           NUMEROUS TREES DOWN IN THE
                                          COUNTY
1118 AM    ORANGE CITY ARPT          IA   60 MPH TSTM GUST
05/15/98   SIOUX

1123 AM    SIOUX CENTER              IA   .75 INCH HAIL
05/15/98   SIOUX                          TREE LIMBS DOWN

1157 AM    MAGNOLIA                  MN   80 MPH TSTM GUST
05/15/98   ROCK                           MARBLE SIZE HAIL ALSO
                                          REPORTED

1208 PM    KENNETH                   MN   60 MPH TSTM GUST
05/15/98   ROCK
Local storm report, May 15, 2:14 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
139 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 AM    IDA GROVE                 IA   70 MPH TSTM GUST
05/15/98   IDA

1036 AM    SALIX                     IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1042 AM    SIOUX CITY ARPT           IA   68 MPH TSTM GUST
05/15/98   WOODBURY

1044 AM    CORRECTIONVILLE           IA   WIND DAMAGE
05/15/98   WOODBURY                       CAMPER BLOWN OVER. SEMI
                                          TRAILER OVERTURNED 4 MILES
                                          EAST OF CORRECTIONVILLE

1049 AM    SIOUX CITY                IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1053 AM    STORM LAKE                IA   63 MPH TSTM GUST
05/15/98   BUENA VISTA

1059 AM    NORTH SIOUX CITY          SD   60 MPH TSTM GUST
05/15/98   UNION

1102 AM    WASHTA                    IA   70 MPH TSTM GUST
05/15/98   CHEROKEE

1105 AM    STORM LAKE ARPT           IA   61 MPH TSTM GUST
05/15/98   BUENA VISTA

1111 AM    CHEROKEE                  IA   WIND DAMAGE
05/15/98   CHEROKEE                       SEMI TRAILER BLOWN OVER

1115 AM                              IA   60 MPH TSTM GUST
05/15/98   CLAY                           NUMEROUS TREES DOWN IN THE
                                          COUNTY
1118 AM    ORANGE CITY ARPT          IA   60 MPH TSTM GUST
05/15/98   SIOUX

1123 AM    SIOUX CENTER              IA   .75 INCH HAIL
05/15/98   SIOUX                          TREE LIMBS DOWN

1157 AM    MAGNOLIA                  MN   80 MPH TSTM GUST
05/15&/98   ROCK                           MARBLE SIZE HAIL ALSO
                                          REPORTED

1208 PM    KENNETH                   MN   60 MPH TSTM GUST
05/15/98   ROCK
Local storm report, May 15, 2:30 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
230 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 AM    IDA GROVE                 IA   70 MPH TSTM GUST
05/15/98   IDA

1036 AM    SALIX                     IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1042 AM    SIOUX CITY ARPT           IA   68 MPH TSTM GUST
05/15/98   WOODBURY

1044 AM    CORRECTIONVILLE           IA   WIND DAMAGE
05/15/98   WOODBURY                       CAMPER BLOWN OVER. SEMI
                                          TRAILER OVERTURNED 4 MILES
                                          EAST OF CORRECTIONVILLE

1049 AM    SIOUX CITY                IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1049 AM    NORTH SIOUX CITY          SD   60 MPH TSTM GUST
05/15/98   UNION

1053 AM    STORM LAKE                IA   63 MPH TSTM GUST
05/15/98   BUENA VISTA

1102 AM    WASHTA                    IA   70 MPH TSTM GUST
05/15/98   CHEROKEE

1105 AM    STORM LAKE ARPT           IA   61 MPH TSTM GUST
05/15/98   BUENA VISTA

1111 AM    CHEROKEE                  IA   WIND DAMAGE
05/15/98   CHEROKEE                       SEMI TRAILER BLOWN OVER

1114 AM    SIOUX RAPIDS              IA   65 MPH TSTM GUST
05/15/98   BUENA VISTA

1115 AM                              IA   60 MPH TSTM GUST
05/15/98   CLAY                           NUMEROUS TREES DOWN IN THE
                                          COUNTY

1118 AM    ORANGE CITY ARPT          IA   60 MPH TSTM GUST
05/15/98   SIOUX

1123 AM    SIOUX CENTER              IA   .75 INCH HAIL
05/15/98   SIOUX                          TREE LIMBS DOWN

1157 AM    MAGNOLIA                  MN   80 MPH TSTM GUST
05/15/98   ROCK                           MARBLE SIZE HAIL ALSO
                                          REPORTED

1208 PM    KENNETH                   MN   60 MPH TSTM GUST
05/15/98   ROCK
Local storm report, May 15, 2:30 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
230 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 AM    IDA GROVE                 IA   70 MPH TSTM GUST
05/15/98   IDA

1036 AM    SALIX                     IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1042 AM    SIOUX CITY ARPT           IA   68 MPH TSTM GUST
05/15/98   WOODBURY

1044 AM    CORRECTIONVILLE           IA   WIND DAMAGE
05/15/98   WOODBURY                       CAMPER BLOWN OVER. SEMI
                                          TRAILER OVERTURNED 4 MILES
                                          EAST OF CORRECTIONVILLE

1049 AM    SIOUX CITY                IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1049 AM    NORTH SIOUX CITY          SD   60 MPH TSTM GUST
05/15/98   UNION

1053 AM    STORM LAKE                IA   63 MPH TSTM GUST
05/15/98   BUENA VISTA

1102 AM    WASHTA                    IA   70 MPH TSTM GUST
05/15/98   CHEROKEE

1105 AM    STORM LAKE ARPT           IA   61 MPH TSTM GUST
05/15/98   BUENA VISTA

1111 AM    CHEROKEE                  IA   WIND DAMAGE
05/15/98   CHEROKEE                       SEMI TRAILER BLOWN OVER

1114 AM    SIOUX RAPIDS              IA   65 MPH TSTM GUST
05/15/98   BUENA VISTA

1115 AM                              IA   60 MPH TSTM GUST
05/15/98   CLAY                           NUMEROUS TREES DOWN IN THE
                                          COUNTY

1118 AM    ORANGE CITY ARPT          IA   60 MPH TSTM GUST
05/15/98   SIOUX

1123 AM    SIOUX CENTER              IA   .75 INCH HAIL
05/15/98   SIOUX                          TREE LIMBS DOWN

1157 AM    MAGNOLIA                  MN   80 MPH TSTM GUST
05/15/98   ROCK                           MARBLE SIZE HAIL ALSO
                                          REPORTED

1208 PM    KENNETH                   MN   60 MPH TSTM GUST
05/15/98   ROCK
Local storm report, May 15, 3:28 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
328 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 AM    IDA GROVE                 IA   70 MPH TSTM GUST
05/15/98   IDA

1036 AM    SALIX                     IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1042 AM    SIOUX CITY ARPT           IA   68 MPH TSTM GUST
05/15/98   WOODBURY

1044 AM    CORRECTIONVILLE           IA   WIND DAMAGE
05/15/98   WOODBURY                       CAMPER BLOWN OVER. SEMI
                                          TRAILER OVERTURNED 4 MILES
                                          EAST OF CORRECTIONVILLE

1049 AM    SIOUX CITY                IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1049 AM    NORTH SIOUX CITY          SD   60 MPH TSTM GUST
05/15/98   UNION

1053 AM    STORM LAKE                IA   63 MPH TSTM GUST
05/15/98   BUENA VISTA

1102 AM    WASHTA                    IA   70 MPH TSTM GUST
05/15/98   CHEROKEE

1105 AM    STORM LAKE ARPT           IA   61 MPH TSTM GUST
05/15/98   BUENA VISTA

1111 AM    CHEROKEE                  IA   WIND DAMAGE
05/15/98   CHEROKEE                       SEMI TRAILER BLOWN OVER

1114 AM    SIOUX RAPIDS              IA   65 MPH TSTM GUST
05/15/98   BUENA VISTA

1115 AM                              IA   60 MPH TSTM GUST
05/15/98   CLAY                           NUMEROUS TREES DOWN IN THE
                                          COUNTY

1115 AM    KINGSLEY                  IA   60 MPH TSTM GUST
05/15/98   PLYMOUTH                       TREE LIMBS AND POWER LINES
                                          DOWN.

1118 AM    ORANGE CITY ARPT          IA   60 MPH TSTM GUST
05/15/98   SIOUX

1123 AM    SIOUX CENTER              IA   .75 INCH HAIL
05/15/98   SIOUX                          TREE LIMBS DOWN

1157 AM    MAGNOLIA                  MN   80 MPH TSTM GUST
05/15/98   ROCK                           MARBLE SIZE HAIL ALSO
                                          REPORTED

1208 PM    KENNETH                   MN   60 MPH TSTM GUST
05/15/98   ROCK
Local storm report, May 15, 3:28 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
328 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 AM    IDA GROVE                 IA   70 MPH TSTM GUST
05/15/98   IDA

1036 AM    SALIX                     IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1042 AM    SIOUX CITY ARPT           IA   68 MPH TSTM GUST
05/15/98   WOODBURY

1044 AM    CORRECTIONVILLE           IA   WIND DAMAGE
05/15/98   WOODBURY                       CAMPER BLOWN OVER. SEMI
                                          TRAILER OVERTURNED 4 MILES
                                          EAST OF CORRECTIONVILLE

1049 AM    SIOUX CITY                IA   60 MPH TSTM GUST
05/15/98   WOODBURY

1049 AM    NORTH SIOUX CITY          SD   60 MPH TSTM GUST
05/15/98   UNION

1053 AM    STORM LAKE                IA   63 MPH TSTM GUST
05/15/98   BUENA VISTA

1102 AM    WASHTA                    IA   70 MPH TSTM GUST
05/15/98   CHEROKEE

1105 AM    STORM LAKE ARPT           IA   61 MPH TSTM GUST
05/15/98   BUENA VISTA

1111 AM    CHEROKEE                  IA   WIND DAMAGE
05/15/98   CHEROKEE                       SEMI TRAILER BLOWN OVER

1114 AM    SIOUX RAPIDS              IA   65 MPH TSTM GUST
05/15/98   BUENA VISTA

1115 AM                              IA   60 MPH TSTM GUST
05/15/98   CLAY                           NUMEROUS TREES DOWN IN THE
                                          COUNTY

1115 AM    KINGSLEY                  IA   60 MPH TSTM GUST
05/15/98   PLYMOUTH                       TREE LIMBS AND POWER LINES
                                          DOWN.

1118 AM    ORANGE CITY ARPT          IA   60 MPH TSTM GUST
05/15/98   SIOUX

1123 AM    SIOUX CENTER              IA   .75 INCH HAIL
05/15/98   SIOUX                          TREE LIMBS DOWN

1157 AM    MAGNOLIA                  MN   80 MPH TSTM GUST
05/15/98   ROCK                           MARBLE SIZE HAIL ALSO
                                          REPORTED

1208 PM    KENNETH                   MN   60 MPH TSTM GUST
05/15/98   ROCK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:09 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury51 min
May 15, 10:52 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth28 min
May 15, 11:09 AM CDTSevere Thunderstorm WarningFSDBuena Vista31 min
May 15, 11:14 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux31 min
May 15, 11:14 AM CDTSevere Thunderstorm WarningFSDClay31 min
May 15, 11:20 AM CDTSevere Thunderstorm WarningFSDPlymouth35 min
May 15, 4:24 PM CDTTornado WarningFSDSioux31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.